Applied Evidence

What to do when warfarin therapy goes too far

Author and Disclosure Information

Warfarin is certainly a lifesaver—but it can also lead to potentially fatal hypocoagulability. Here we recommend best reversal options based on the type of bleed.


 

References

Practice recommendations
  • For patients with an elevated international normalized ratio (INR) with mild or no bleeding, withhold the warfarin and recheck INR in 1 to 2 days; if INR >5, add oral vitamin K supplementation (C).
  • For major bleeding and elevated INR, hospital admission, vitamin K, fresh frozen plasma, and frequent monitoring are needed (B).
  • Emergent situations call for hospitalization, clotting factor replacement, and vitamin K administered by slow intravenous infusion (A).

Strength of recommendation (SOR)

  1. Good-quality patient-oriented evidence
  2. Inconsistent or limited-quality patient-oriented evidence
  3. Consensus, usual practice, opinion, disease-oriented evidence, case series

I feel weak,” reports Mary Jo, a 67-year-old patient who scheduled today’s appointment when she began noticing black, tarry stools 2 days ago. Her chart reveals that she’s on warfarin therapy for chronic atrial fibrillation, and today’s labs show a hematocrit of 18 and an international normalized ratio (INR) of 6.

If Mary Jo were your patient, what would you do?

With some 30.6 million outpatient prescriptions dispensed in the United States in a single year,1 warfarin is among the nation’s most commonly prescribed medications. It is also a dangerous drug. Warfarin’s anticoagulant and antithrombotic effects occur through its ability to inhibit the enzymes responsible for the reduction of vitamin K—an essential cofactor in the normal production of vitamin K-dependent clotting factors II, VII, XI, and X and anticoagulant factors protein C and S. In the presence of warfarin, these clotting factors are produced in a partially carboxylated state with reduced or absent biological activity. The result is a hypocoagulability that can be life-threatening.

Given the sheer number of patients receiving warfarin therapy and the potential for hemorrhage and other adverse effects, primary care physicians need to be familiar with evidence-based recommendations for managing warfarin-induced hypocoagulation. This review will help ensure that when you see patients like Mary Jo, you’ll be prepared to take the best approach to reversing their hypocoagulable state.

Which patients face the highest risk?

The reported incidence of bleeding in patients taking warfarin varies significantly, but is generally in the range of 1% annually.2 Among those who develop warfarin-related major bleeds, however, the fatality rate may be as high as 13.4%.3

The risk of bleeding is highest in the first 30 days of warfarin therapy,3 and increases exponentially once the INR exceeds 5.4 Other risk factors include:

  • age (the risk increases to about 5% per year for patients >75 years)5
  • hypertension
  • cerebrovascular disease
  • ischemic stroke
  • a history of bleeds.6-8



Multiple medications and herbal substances can interfere with warfarin therapy. Some agents work by augmenting warfarin’s effect; others, such as antiplatelet agents, directly increase the risk of bleeding through unrelated mechanisms; still others may counteract warfarin therapy by enhancing coagulation. Ask patients on warfarin therapy to tell you everything they’re taking, including all over-the-counter medications, supplements, and prescription drugs. TABLE 1 lists herbal substances with the potential to increase or decrease INR. A comprehensive list of drugs that can interact with warfarin is available at http://www.drugs.com/drug-interactions/coumadin_d00022.html.

TABLE 1
Herbal substances that may affect INR38-40

INCREASE INRDECREASE INR
Angelica root
Anise
Arnica flower
Asafoetida
Bogbean
Boldo-fenugreek
Borage seed oil
Bromelain
Capsicum
Celery
Chamomile
Clove
Dashen
Devil’s claw
Dong quai
Feverfew
Fish oil
Garlic
Ginger
Ginkgo
Goldenseal
Horse chestnut
Licorice root
Lovage root
Lycium barbarum (wolfberry)
Meadowsweet
Onion
Papain
Parsley
Passionflower
Poplar
Quassia
Quilinggao
Red clover
Rue
Sweet clover
Turmeric
Vitamin E
Willow bark
Coenzyme Q10
Ginseng
Green tea
St. John’s wort

When reversal is needed, how best to achieve it?

The options for reversing warfarin-induced anticoagulation include withholding 1 or more doses of warfarin and providing vitamin K supplementation and clotting factor replacement, as needed. The decision of which combination to use is based on both the urgency ( TABLE 2 ) and completeness of reversal required (target INR range) and the risk of thrombosis when the anticoagulation is reversed.9

Vitamin K is actually a group of lipid-soluble chemicals that are necessary for the production of functional carboxylated clotting factors II, VII, IX, and X. Vitamin K1 (phytonadione), which is available in food and as a supplement, is the particular chemical that competes with warfarin. When it is used as a reversal agent, phytonadione is generally referred to simply as vitamin K.

The oral route of vitamin K is preferred, but its effect is delayed because of the time required for absorption and production of factors. Thus, a slow (15-30 min) infusion of intravenous (IV) vitamin K should be used if reversal is needed within 6 hours—or oral therapy is unavailable. Avoid subcutaneous administration; it is not reliable and may take up to 72 hours to reverse the INR.10-12 Intramuscular (IM) administration of vitamin K should also be avoided in patients taking warfarin because of concerns about hematoma formation, although a 2003 study of patients in teaching hospitals found that the IM route is used about 10% of the time.13

Next Article: